All type 1 diabetics experience feeling once in a while. This must be treated, first with fast, so slow, carbohydrates.
Patients taking insulin injections are at risk of having too low blood sugar due to excessive insulin activity. This may be because the injection hit a vein or that the person has been more active than normal or that you have not consumed enough food to cover the insulin dose.
Low blood sugar can in the worst case lead to unconsciousness and must be treated quickly. The symptoms of low blood sugar are many and may vary from person to person, and from time to time:
- Skin bleach
1. Give fast carbohydrates that get your blood sugar up, like:
- Sugar bites (2-4 pieces) or
- Glucose tablets (5-6 g) or
- 1 glass of milk / juice / sweet juice
2. Then you have to give slow carbohydrates that last for a while, like:
- A slice of bread or
- A rough biscuit or similar
It will take some time, maybe up to 2 hours, before the person with low blood sugar again feels in shape. There are also syringes with the hormone glucagon. This syringe causes the liver to release stored sugar. Many diabetics have this syringe with them everywhere. The syringe should be placed intramuscularly. The patient should then be placed in stable side line with free passage for any vomiting.